West Virginia, 2017

Strong Wind in West Virginia, March 8, 2017

March 8, 2017 · NWS RLX · 3 events in 3 counties and zones

A strong cold front crossed West Virginia on the 7th. Behind the cold front, on the 8th, gusty winds prevailed under strong cold air advection.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong cold front crossed West Virginia on the 7th. Behind the cold front, on the 8th, gusty winds prevailed under strong cold air advection. The strongest winds were across north central West Virginia, and into the northern mountainous counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 8, 2:50 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 8, 2:50 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
250 PM EST Wed Mar 8 2017

.SYNOPSIS...
Plenty of sunshine today. High pressure Thursday. A cold front
crosses early Friday. Weekend system mainly stays south. Clipper
towards the middle of next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1230 PM Wednesday...

Plenty of sunshine out there today, with only a few cumulus
popping across the north. Also have some thin cirrus entering
from the west. Have very dry air in place at low levels, which
is allowing good mixing and gusty winds. Generally expecting
30-40mph gusts with some higher gusts possible across NW CWA
and the ridges of the northern mountains. Have not seen any
advisory criteria gusts yet in these locations, but there are a
significant amount of LSRs coming out of MI/IN/OH, so will leave
wind advisories in place.

All models showing strongest 850mb winds cross the mountains
overnight, so in coordination with neighboring WFOs extended the
wind advisory for the northern mountain ridges through the
night. Strong gusts should be limited to above 3500 or 4000
feet overnight.

Have another mostly sunny day Thursday, bumped up temps a touch
across the north with 60s north to right around 70 across the
south. Undercut dewpoint guidance again some on Thursday with
dry low levels. Should not be quite as windy Thursday, but still
breezy.

Have a sliver of slight chance POPs entering NW Perry County
late Thursday afternoon, but that is probably a bit generous and
should not have any measurable precip during the period.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 240 PM Wednesday...

Strong baroclinic zone develops across northern Ohio amd Indiana
heading into Friday night, dropping southward into the northern
CWA through the 12Z time frame. 925mb temperatures show a very
tight temperature gradient forming as the frontogenesis
strengthens. Have some discrepancies between the operational
models on the rate at which this gradient will sink southward
through the CWA and dropping below zero. NAM is slower with
this, and the translating surface temperatures, and ultimate
change from rain to snow. All of the guidance numbers mimic the
slower southward progression of the operational NAM. As a
result, snow is going to be on the difficult side to come by,
but a couple inches are possible through the Perry/Morgan area
before the moisture exits, and then later on Friday in the
mountains.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 240 PM Wednesday...

Cold air to remain in place through the extended forecast.
Models still keeping the bulk of the weekend system south, so
still could end up with snow over the Virginia counties and far
southern West Virginia, but the blend likely put still is
putting low POPs further north due to model inconsistencies.
Cold air sinks well south in the wake of the weekend system, and
gets reinforced by a strong clipper system towards the middle
of the week.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 1240 PM Wednesday...

VFR conditions expected through the TAF period. Winds will
remain gusty out of the west today. Winds will not be quite as
strong, but still breezy on Thursday our of the west to
southwest.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing of wind decrease this evening may
vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z THURSDAY...
IFR possible late Thursday night into Friday in rain/snow.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 7 AM EST Thursday for WVZ523-526.
OH...Wind Advisory until 7 PM EST this evening for OHZ066-067.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/26
NEAR TERM...MZ
SHORT TERM...26
LONG TERM...26
AVIATION...MZ
Hazardous weather outlook, Mar 8, 10:17 AM EST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1017 AM EST Wed Mar 8 2017

OHZ066-067-WVZ523-526-091530-
Perry-Morgan-Northwest Pocahontas-Southeast Randolph-
1017 AM EST Wed Mar 8 2017

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio
and northeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A low pressure system may affect the area late Saturday and Saturday
night with precipitation. This system has the potential to bring
accumulating snow to parts of the area. However, confidence is
somewhat low regarding what track this takes. This will ultimately
determine precipitation type and amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ075-076-083>087-VAZ003-004-WVZ005>011-013>020-
024>034-039-040-515>522-524-525-091530-
Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
1017 AM EST Wed Mar 8 2017

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia, southern West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A low pressure system may affect the area late Saturday and Saturday
night with precipitation. This system has the potential to bring
accumulating snow to parts of the area. However, confidence is
somewhat low regarding what track this takes. This will ultimately
determine precipitation type and amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Barbour

When
March 8, 4:00 PM EST to 6:00 PM EST
Where
Barbour forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
39.133, -80.003 (the zone’s center; the record gives no point)

A metal flag pole was damaged in the strong wind.

Strong Wind, Braxton

When
March 8, 4:00 PM EST to 6:00 PM EST
Where
Braxton forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
38.700, -80.719 (the zone’s center; the record gives no point)

A tree fell onto a car along Route 5 near Orlando.

Strong Wind, Lewis

When
March 8, 4:00 PM EST to 6:00 PM EST
Where
Lewis forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
38.996, -80.502 (the zone’s center; the record gives no point)

A tree fell onto a house in Alum Bridge.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674205, 674206, 674207.